View Point: Why The AstraZeneca Vaccine Is Being Stopped

2

By Peter Chow

Dr. David Williams, Ontario’s Chief Medical Officer of Health, said on Tuesday that Ontario will no longer give the AstraZeneca-Oxford COVID-19 vaccine as a first dose due to the risk of blood clots.

Williams said the Ontario government is reviewing the data to consider whether to use AstraZeneca (AZ) for second doses and is preparing guidance for people who have already received AZ  as a first dose.

Reports began to appear from Europe in early March 2021 that several patients who had been vaccinated with the Oxford-AztraZeneca (AZ) COVID-19 vaccine developed blood clots (thrombi) that in some patients broke loose and traveled to the lungs (pulmonary emboli).

As the number of reports of thromboembolic events in recipients of this COVID-19 vaccine continued to grow across Europe and the UK, many countries suspended use of the AZ vaccine.

Then, in mid-March, the clinical picture in the affected AZ vaccine recipients became clearer.

Many of the patients had developed moderate to severe thrombocytopenia (low platelet counts) in addition to blood clots at unusual and critical sites, particularly clots blocking veins that drain blood from the brain (called cerebral venous sinus thrombosis, or CVST).

In some patients, CVST was associated with cerebral hemorrhage and blood clots in splanchnic veins (that is, the portal, splenic, gastric, mesenteric, and supra-hepatic veins) that drain blood from abdominal organs.

Most affected patients initially seemed  to be previously healthy women between 20 and 50 years of age.

Symptoms included severe headache, abdominal pain, nausea and vomiting, vision changes, shortness of breath, and/or leg pain and swelling that developed 4 to 20 days after COVID-19 vaccination.

At that point, several countries decided to reserve AZ vaccine for older age groups in which no increased rate of thromboembolic conditions was observed.

As of April 4, 169 cases of CVST and 53 cases of splanchnic venous thrombosis had been reported in the EU and UK among the 34 million people who had received the AZ vaccine, and more than 30 patients died.

The clinical picture of severe clotting and thrombocytopenia after COVID-19 vaccination has come to be called Vaccine-Induced Immune Thrombotic Thrombocytopenia or VITT.

The Johnson and Johnson (J&J) Covid-19 vaccine is also associated with VITT.

The J&J vaccine is adenovirus (Ad) vectored, as is the AZ vaccine, which led experts to postulate a link between this type of vaccine platform and VITT.

Currently, there are 4 COVID-19 Ad vectored vaccines, namely, the AZ (which uses a chimpanzee Ad), J&J (which uses human Ad serotype 26, as does the J&J Ebola vaccine), the Chinese CanSino (which uses a human Ad5), and the Russian Sputnik V (which also uses human Ad26 for the first dose and human Ad serotype 5 for the second dose).

However, the AZ vaccine’s chimpanzee Ad and the J&J vaccine’s human Ad26 vectors are from different Ad species and use different host cell receptors.

Thrombosis and/or thrombocytopenia are not mentioned as adverse reactions to Sputnik V or CanSino vaccines.

VITT continues to be a rare side effect seen in a small number of recipients of adenovirus vector vaccines like the AZ and J&J COVID vaccines.

But not quite as rare as originally thought.

The science surrounding VITT continues to evolve quickly, and medical professionals have found themselves bombarded with rapidly changing developments, including changing guidance on patient care.

In Ontario, the province’s Science Table recently shared updated guidance that included an extension of the time frame of VITT symptom onset to 4-to-28 days, a change from 4-to-20 days.

Just this past Friday, an article published in the Canadian Medical Association Journal dismissed initial notions VITT affects mostly younger women and called on doctors and staff to be alert for anyone with possible symptoms.

The article highlighted the case of a 63-year-old man who developed signs 20 days after receiving his AstraZeneca vaccine.

As of Thursday, there were 18 confirmed cases of VITT in Canada — out of more than two million doses of AstraZeneca administered — with 10 more under review.  Three Canadians have died.

A prevalence of more than 1 in 100,000.

A group of scientists advising the Ontario government has pegged the rate in Canada at 1 in 55,000 doses of AstraZeneca vaccine as of May 8.

According to the Ontario Health Ministry, there have been increased reports of VITT, with a rate of 1.8 cases per 100,000 doses administered, over the last few days.

In 1976, 45 million people were vaccinated against the Swine Flu.

450 people developed Guillain-Barré syndrome as a side effect of the vaccine.

A prevalence of 1 in 100,000.

That stopped the 1976 Swine Flu vaccination program in its tracks.  (The Swine Flu pandemic never did materialise).

Most provinces announced last week they’ll no longer offer AstraZeneca as a first-dose option.

Nova Scotia and Manitoba both announced new restrictions on the use of the AstraZeneca vaccine on last Wednesday, following similar news out of Alberta, Saskatchewan, Ontario and Quebec a day earlier.

Provinces have also issued guidance on symptoms to watch for — including persistent, severe headache; blurred vision; chest, back or abdominal pain; swelling in a limb and multiple bruises — along with information on how to diagnosis and treat the disorder.

Provincial and territorial governments are informing front-line health professionals who could see potential VITT cases.

Keeping up with an ever-evolving scientific landscape is part of a physician’s job.

While VITT can represent challenges as a novel disorder, blood clots themselves are not new.

Hospital Emergency Room triage nurses — a patient’s first point of contact in an emergency room — have been trained to spot potential blood clot symptoms long before VITT emerged.

The difference now is that they’ll ask patients whether they’ve received the AstraZeneca vaccine when presenting with possible VITT signs.

Concerns arose last week when a woman with VITT symptoms was reportedly turned away from an emergency room in Edmonton. The woman went to another hospital, where a CT scan revealed a blood clot, and she died shortly after.

Human error does sometimes happen in medicine.

But, the public should feel confident health professionals know what to look for.

It’s important that patients who have symptoms like severe headache or bleeding after vaccination seek care immediately and ask that VITT be ruled out.

2 COMMENTS

  1. There are ~28,000 deaths per year in Canada due to medical errors, and that was based on pre-covid vaccination data.
    Somehow “the public should feel confident health professionals know what to look for” doesn’t make me feel any more confident, especially considering doctors and nurses repeatedly indicate they’re currently feeling overwhelmed.

Comments are closed.